Co-President of Temple Shalom
Many of us have disabling conditions which are not obvious to those looking at us. Mine is an allergy to perfumes. It is not all that uncommon. Perfume is a common trigger for asthma and migraine. It also often negatively affects those undergoing chemotherapy.
In my case, it triggers migraine, particularly when exposure is in a small space. Exposure also causes my throat to constrict so that I have trouble speaking. On High Holidays when I am in the choir, if there is perfume in the room it means I cannot sing.
Oddly, I do not have a good sense of smell so my first clue is often when I begin to feel numb down the left side of my face and neck; however, if the perfume is strong, as soon as I encounter it I feel like I’ve been hit in the head with a brick.
The effect of even mild exposure is a reduced ability to reason. I get jittery and impulsive, particularly with speaking – it is as if the normal controls disappear. [Be warned!]
When I was teaching or counseling, exposure interfered with my ability to do my job to the best of my ability. When I mentioned it to colleagues, occasionally people took it as a put-down of their choice of perfume rather than seeing it as a barrier for me. Sometimes people would come up to me and say, “I only used a little” or “I put some on in the morning…it should be gone by now.” People did not understand that while they could not smell it anymore, it was still there. Sometimes it would be in their clothing from a previous wearing, and they thought it was ok because they hadn’t put any on that day.
I actually had some experiences where people used perfume in the workplace intentionally to harass me. Luckily, most folks ‘get it’ and are willing to accommodate my condition and do avoid using scented products, for which I am abjectly grateful.
In recent months, since being taken off Celebrex, [which many people cannot tolerate but was a miracle drug for me,] because of its damaging effects on my already challenged kidneys, I have had to adjust to living with chronic pain from arthritis inside my spine and in my shoulders and other joints..
Because of one of my other medications, the only analgesic I can use is Tylenol. It has very little effect on the level of pain I have and no anti-inflammatory effect at all. Consequently, I cannot do things which were regular practices for me… even yoga is no longer possible. I have difficulty reaching for or lifting things. Because of Covid, I no longer have the exercise classes at the JCC which were my habit for many years.
Needless to say, my fitness level is much reduced. I can walk… so boring and for me, un-motivating without company. In the words of my cousin Annalee… Getting old sucks! It is good to still have a sense of humour and some friends with whom to have coffee get togethers, although for now limited to Zoom.